Metaanalysis of the effects of intensive glycemic control on late complications of type I diabetes mellitus.Online J Curr Clin Trials 1993; Doc No 60:[5023 words; 37 paragraphs]OJ
To estimate the effects of intensive glycemic control on the progression of diabetic retinopathy and nephropathy, and to assess the risks of severe hypoglycemia and diabetic ketoacidosis.
Metaanalysis of published randomized controlled trials.
As listed in each study.
Five hundred twenty-nine patients from 16 randomized controlled trials.
We searched for all studies with sufficient data for analysis. The overall difference in the risk of retinopathy or nephropathy progression was analyzed, and the overall difference in the incidence of hypoglycemia or diabetic ketoacidosis was estimated.
Compared to conventionally treated patients, the risk of retinopathy progression was statistically insignificantly higher after 6 to 12 months of intensive therapy (odds ratio [OR] 2.11; 95% confidence interval [CI], 0.54 to 8.31). After more than 2 years of intensive therapy the risk of retinopathy progression was lower (OR 0.49; 95% CI, 0.28 to 0.85). The risk of nephropathy progression was also decreased significantly in the intensive therapy group (OR 0.32; 95% CI, 0.19 to 0.55). When compared to conventional control, intensive therapy reduced glycosylated hemoglobin (%) by 1.4 with a 95% CI ranging from 1.1 to 1.8. The overall incidence of severe hypoglycemia increased by 9.1 episodes/100 person-years (95% CI, -1.4 to 19.6) in the intensively treated patients. The incidence of diabetic ketoacidosis increased by 12.6 episodes/100 person-years (95% CI, 8.7 to 16.5) in those who received continuous subcutaneous insulin infusion.
Long-term intensive glycemic control significantly reduced the risks of diabetic retinopathy and nephropathy progression among type I diabetes patients when compared with randomly assigned controls. However, long-term continuous subcutaneous insulin infusion was associated with an increased incidence of diabetic ketoacidosis, and intensive therapy might cause more severe hypoglycemic reactions in some patients.